Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Baltimore/Washington

May 15, 2018Frederick County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 15, 2018, 7:41 PM EDT for Frederick County, Maryland. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 7:41 PM EDT (23:41 UTC)
Expired
May 15, 2018, 10:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Frederick County, MD

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 8:25 PM EDTFLOOD1 Sse Frederick, MDMARKET STREET CLOSED DUE TO FLOODING
May 15, 8:27 PM EDTFLOOD1 Sse Frederick, MDCHURCH STREET CLOSED DUE TO FLOODING.
May 15, 8:45 PM EDTFLASH FLOOD1 Ese Frederick, MDFLOODWATERS WERE MORE THAN TWO FEET DEEP ON NORTH MARKET STREET NEAR THE FREDERICK YMCA. WATER ENTERED BUILDINGS IN THE AREA AND SEVERAL PARKED CARS WERE SUBMERGED IN WATER.
May 15, 9:01 PM EDTFLASH FLOOD2 Wsw Frederick, MDFLOODING WAS REPORTED ON THE WEST SIDE OF FREDERICK WITH VEHICLES FLOATING IN A PARKING LOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WGUS51 KLWX 152341
FFWLWX
MDC021-160245-
/O.NEW.KLWX.FF.W.0009.180515T2341Z-180516T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
741 PM EDT TUE MAY 15 2018

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Central Frederick County in north central Maryland...

* Until 1045 PM EDT.

* At 741 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to one inch of rain has already
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Frederick, Walkersville, Braddock Heights, Clover Hill,
  Discovery-Spring Garden, Linganore-Bartonsville, Libertytown,
  Bloomfield, Mount Pleasant, Middletown In Frederick Md and Clifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3951 7723 3942 7727 3941 7754 3949 7755

$$

RCM
2 follow-up statements
473 
WGUS71 KLWX 160032
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
832 PM EDT TUE MAY 15 2018

MDC021-160245-
/O.CON.KLWX.FF.W.0009.000000T0000Z-180516T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frederick MD-
832 PM EDT TUE MAY 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
CENTRAL FREDERICK COUNTY IN NORTH CENTRAL MARYLAND...

At 831 PM EDT, Doppler radar indicated heavy rain across the area. 
The 911 call center is responding to over a dozen water rescues. Up 
to three inches of rain have already fallen. Flash flooding is 
already occurring.

Some locations that will experience flooding include...
Frederick, Walkersville, Braddock Heights, Clover Hill,
Discovery-Spring Garden, Linganore-Bartonsville, Libertytown,
Bloomfield, Mount Pleasant, Middletown In Frederick Md and Clifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3951 7723 3942 7727 3941 7754 3949 7755

$$

DHOF
158 
WGUS71 KLWX 160237
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1037 PM EDT TUE MAY 15 2018

MDC021-160246-
/O.EXP.KLWX.FF.W.0009.000000T0000Z-180516T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frederick MD-
1037 PM EDT TUE MAY 15 2018

...THE FLASH FLOOD WARNING FOR CENTRAL FREDERICK COUNTY IN NORTH
CENTRAL MARYLAND WILL EXPIRE AT 1045 PM EDT...

The threat of rapid-life threatening flooding has ended, but the 
flood threat continues, and flooding is ongoing in and near 
Frederick. A flood warning has been issued to replace the flash 
flood warning.

LAT...LON 3951 7723 3942 7727 3941 7754 3949 7755

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:05 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 15, 3:05 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Tue May 15 2018

.SYNOPSIS...
A cold front will approach the waters from the northwest this
afternoon, then stall over the waters tonight. The front will
remain nearly stationary across the area through Saturday. This
front, coupled with ample moisture from the combination of a
non-tropical low pressure over the northeast Gulf of Mexico and
Bermuda high pressure off the southeast U.S. coast, will
produce wetter than normal conditions through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 1830Z, regional radar shows a major convectine line
approaching eastern PA, with the southern tail starting to
expand closer to the Mason-Dixon Line. Satellite shows skies
generally sunny to mostly sunny for most of the CWA, probably in
part due to persistent capping inversion in the eastern portion
of the CWA. This inversion is expected to break down late this
afternoon as temps hit the upper 80s along and east of I-95.

Expecting the PA convective line's southern tail to become
oriented west-to-east as it approaches the northeast portion of
the CWA, which will allow for convective training. The area
most prone to flooding and severe weather late this afternoon
and evening will be in a region defined north of US 50 in MD and
I-66 in northern Virginia, and east of I-81. Light to moderate
effective shear 25-30 kts will counter the moderate to high MLCAPE
values approaching 3500 J/kg at 22Z per the 15Z RAP, producing a
slight severe threat, predominantly in the Baltimore Metro Area.
The greater hazardous threat will be for flash flooding, with
soils fairly saturated and flash flood guidance around 1.5
inches in an hour.

CAM models show a decrease in intensity of the convection with
storms tapering off after 10 PM, with shower and tstm
probabilities decreasing even more after midnight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A several day period marked with high moisture will move into
the mid-Atlantic region by the non-tropical low pressure system
in the northeast Gulf of Mexico coupled with the Bermuda high
off the southeast U.S. Coast. This will bring an anomolous
amount of moisture into the region, with precipitable waters
approaching 2 inches. Model ensembles bring on the average 2-4
inches of rainfall, with local amounts to 6 inches through
Friday.

While it is difficult to pinpoint at this time when the
heaviest rainfall will occur, certainly the 12Z GEFS indicates
Wednesday afternoon and Thursday late afternoon/evening with
the heaviest rainfall potential, with up to 3/4 inch rainfall
forecast in six-hours. This will likely lead to the region
having an extended and increasing flood threat through Saturday,
which is highlighted in detail in the flood section of this
discussion.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Zonal H5 flow with slight high rises through the long term, with
drying conditions expected on Sunday, before moisture returns
Monday and Tuesday.

Temperatures cooler than normal on Saturday in showers, then
rising above normal on Sunday, and continuing above normal
through Tuesday, with highs in the lower 80s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR generally at all terminals through midnight except in
scattered convection, then reducing to MVFR overnight. Some IFR
for CIGS and VSBY toward daybreak at terminals west of I-95, and
continuing through daytime periods tomorrow.

&&

.MARINE...
Marine hazards will continue to be strong storms this evening,
followed by low visibilities below one mile in mist and fog.
Small Craft winds will drop below thresholds overnight, and
remain that way likely through at least end of week with light
pressure gradient.

&&

.HYDROLOGY...
After seeing marginal to low-end minor flooding with the
precipitation yesterday, and overall a swath of two to four inches
of rain from near Cumberland to DC to Prince Frederick recently,
more rain is on the way.

A Flash Flood Watch remains in effect roughly along and north of the
US 48 / I-66 / US 50 corridor from 3 PM to 1 AM. More convective
development late this afternoon and evening will lead to flood
potential, especially given that many areas in the Cumberland-
Winchester-Dulles corridor are showing near-saturated soil from the
prior rain, and precipitable water remains 1.5 inch or greater along
with a deepening warm cloud layer.

The surface front moves back into the area tonight and then stalls
somewhere in the neighborhood for almost as far as we can feasibly
forecast. With a deep and near-persistent moisture feed from the
Gulf and Atlantic pumping moisture in through at least Saturday, and
that boundary remaining somewhere nearby, this acts as a recipe for
heavy rain potential...which is starting to look like more a matter
of when and how much, rather than if.

At this time, widespread rains of 2 to 4 inches, with locally higher
amounts, are expected through Friday, and although things get less
certain later on in the forecast period, there's potential for even
more rain after Friday. These amounts of rain would definitely be
sufficient (given already saturated soil and elevated streams) to
cause flooding/flash flooding almost any day through the forecast
period, with some potential for significant river flooding late in
the week through the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 1 AM EDT Wednesday for DCZ001.
MD...Flash Flood Watch until 1 AM EDT Wednesday for MDZ003>006-011-
     013-014-501>508.
VA...Flash Flood Watch until 1 AM EDT Wednesday for VAZ028-031-053-
     054-505-506.
WV...Flash Flood Watch until 1 AM EDT Wednesday for WVZ050>053-055-
     501>504.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.

&&

SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Lee
MARINE...Lee
HYDROLOGY...JE
Hazardous weather outlook, May 15, 5:58 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
558 PM EDT Tue May 15 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
558 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas until 11 pm this evening.
Thunderstorms will be capable of producing damaging wind gusts and
large hail.

A Flash Flood Watch is in effect for the Washington and Baltimore
Metropolitan areas through late tonight. Heavy rainfall in a
short period of time may cause creeks and streams to rapidly rise
out of their banks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rains Thursday night and Friday may result in small stream
and urban flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn has been activated. Please relay and wind damage, large
hail, or heavy rain reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
558 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas until 11 pm this evening.
Thunderstorms will be capable of producing damaging wind gusts and
large hail.

A Flash Flood Watch is in effect for northern and western
Maryland, portions of eastern West Virginia and northern Virginia
through late tonight. Heavy rainfall in a short period of time
may cause creeks and streams to rapidly rise out of their banks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered incidents of flooding are possible across southern
Maryland Wednesday and Wednesday night.

Heavy rains Thursday night and Friday may result in flooding of
small streams and rivers.

.SPOTTER INFORMATION STATEMENT...

Skywarn has been activated. Please relay and wind damage, large
hail, or heavy rain reports to the National Weather Service.

In the hours before

Local storm report, May 15, 6:46 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             1 E BENTLEY SPRINGS     39.67N  76.65W
05/15/2018  M1.00 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800265

RCM
Local storm report, May 15, 7:03 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             2 WNW JARRETTSVILLE     39.61N  76.52W
05/15/2018  M1.00 INCH       HARFORD            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800266

RCM
Local storm report, May 15, 7:10 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HARRISONBURG            38.44N  78.87W
05/15/2018                   CITY OF HARRISONBU VA   911 CALL CENTER

            TREE DOWN ON 11000 BULLDOG HOLLOW ROAD.

&&

EVENT NUMBER LWX1800267

JMG
Local storm report, May 15, 7:14 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             1 N WESTMINSTER         39.59N  77.01W
05/15/2018  M1.25 INCH       CARROLL            MD   EMERGENCY MNGR

&&

EVENT NUMBER LWX1800268

DH
Local storm report, May 15, 7:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 NNE FREDERICK         39.44N  77.41W
05/15/2018  M1.00 INCH       FREDERICK          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800269

RCM
Local storm report, May 15, 7:37 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 SE FREDERICK          39.42N  77.41W
05/15/2018  E1.00 INCH       FREDERICK          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800270

JMG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:36 PM EDTCoastal Flood AdvisoryLWXSaint Mary's6 hr
May 15, 4:33 AM EDTFlash Flood WatchLWXAllegany, Anne Arundel, Baltimore, Carroll, Frederick, Harford and 5 more20 hr
May 15, 6:07 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick38 min
May 15, 6:33 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford42 min
May 15, 6:35 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick40 min
May 15, 6:55 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Harford, Howard, Montgomery and 1 more65 min
May 15, 7:16 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Harford44 min
May 15, 7:17 PM EDTAreal Flood WarningLWXBaltimore, Carroll, Frederick, Harford4 hr
May 15, 7:18 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington42 min
May 15, 7:54 PM EDTSevere Thunderstorm WarningLWXFrederick, Montgomery, Washington51 min
May 15, 7:56 PM EDTFlash Flood WarningLWXFrederick3 hr

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.